Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS Bismarck, ND

June 23, 2002Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2002, 11:25 PM CDT for Rolette County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2002, 11:25 PM CDT (04:25 UTC)
Expired
Jun 24, 2002, 12:30 AM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2421 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
3.4
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 240425
SVRBIS
NDC079-240530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1230 AM CDT

* AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF DUNSEITH...OR ABOUT 14
  MILES SOUTHEAST OF BOTTINEAU...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNSEITH AT 1145 PM CDT
  THORNE AT MIDNIGHT CDT
  EAST DUNSEITH AT 1205 AM CDT
  SHELL VALLEY AT 1220 AM CDT
  BELCOURT AT 1230 AM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4886 10017 4859 10014 4890 9963 4900 9994

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:00 PM CDT, 10 hours 25 minutes earlier.

Area forecast discussion, Jun 23, 1:00 PM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
100 PM CDT SUN JUN 23 2002

UPPER LOW OVER NORTHEAST MONTANA WILL BRING US ONE MORE DAY OF
SEVERE THUNDERSTORM POTENTIAL. WARM FRONTAL BOUNDARY WILL BE IN
NORTHERN SOUTH DAKOTA PROVIDING LIFT...ALONG WITH LARGE SCALE ASCENT
WITH THE UPPER SYSTEM...MAINLY IN THE NORTHERN HALF OF THE STATE.

THE ARRIVAL OF SOME H5 RIDGING MONDAY...ALONG WITH SOME DEGREE OF
LOW LEVEL DRYING WOULD SUGGEST A SUNNY DRY DAY. HOWEVER...PROG
SOUNDINGS INDICATE  1000+ CAPES WITH A CONVECTIVE TEMPERATURE OF 88
DEGREES AT BISMARCK...IF WE CAN HOLD A 60 DEWPOINT (RECENT RAINS MAY
INCREASE EVAPOTRANSPIRATION). ETA AND NGM MOS SUGGEST THAT BOTH
CRITERIA WILL BE MET...SO I WILL INCLUDE A CHANCE OF
AFTERNOON/EVENING THUNDERSTORMS IN THE CENTRAL...BUT NOT IN THE
WEST...WHERE DEWPOINTS WILL DROP INTO THE MID 50S...PRECLUDING
CONVECTION.

THE LONGER RANGE FEATURES MAJOR H5 RIDGING...WHICH WILL LEAD TO SOME
HOT WEATHER FINALLY. WEAK RIPPLES IN THE RIDGE MAY BE ENOUGH FOR
ISOLATED NOCTURNAL THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.BIS...NONE.
RSL

In the hours before

Local storm report, Jun 23, 6:42 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

642 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0533 PM    10 N GLEN ULLIN           ND   .75 INCH HAIL

06/23/02   MORTON                         REPORTED BY STORM

                                          SPOTTER.

0607 PM    15 SE BISMARCK            ND   .88 INCH HAIL

06/23/02   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.

0621 PM    5 N WILTON                ND   FUNNEL CLOUD

06/23/02   MCLEAN                         REPORTED BY FIRE AND

                                          RESCUE.  FUNNEL LASTED

                                          LESS THEN A MINUTE THEN

                                          RETREATED BACK INTO THE

                                          CLOUDS.  STORM SPOTTER

                                          REPORTED A WALL CLOUD

                                          IN THE SAME VICINITY.
Local storm report, Jun 23, 7:08 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

708 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0705 PM    11 N WILTON               ND   2.5 INCH HAIL

06/23/02   BURLEIGH                       REPORTED BY PUBLIC.

                                          HAIL COVERING THE GROUND.
Local storm report, Jun 23, 7:12 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

712 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0710 PM    11 N WILTON               ND   2.75 INCH HAIL

06/23/02   BURLEIGH                       REPORTED BY PUBLIC.

                                          VERY HEAVY RAIN. 1.00

                                          INCH RECORDED PAST 30

                                          MINUTES.
Local storm report, Jun 23, 8:48 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

848 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0713 PM    8 NW MANDAN               ND   1.25 INCH HAIL

06/23/02   MORTON                         REPORTED BY STORM

                                          SPOTTER.

0720 PM    7 ESE KILLDEER            ND   1 INCH HAIL

06/23/02   DUNN                           REPORTED BY PUBLIC.

0732 PM    STEELE                    ND   .75 INCH HAIL

06/23/02   KIDDER                         REPORTED BY HAM RADIO

                                          OPERATOR.

0740 PM    HALLIDAY                  ND   .75 INCH HAIL

06/23/02   DUNN                           REPORTED BY PUBLIC.

0755 PM    15 N BISMARCK             ND   TORNADO

06/23/02   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE. TORNADO

                                          TOUCHED DOWN BRIEFLY IN

                                          OPEN COUNTRY.

0830 PM    VELVA                     ND   FLOOD

06/23/02   MCHENRY                        REPORTED BY HAM RADIO

                                          OPERATOR. WATER RUNNING

                                          OVER ROADS. NUMEROUS

                                          STREET FLOODING REPORTED.

0834 PM    5 SW VELVA                ND   TORNADO

06/23/02   MCHENRY                        REPORTED BY PUBLIC.

                                          TORNADO REPORTED BY THE

                                          MINOT AIR FORCE

                                          PERSONNEL AT A MISSLE

                                          SILO. THE TORNADO

                                          TOUCHED DOWN ON HIGHWAY

                                          41.
Local storm report, Jun 23, 9:32 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

932 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0853 PM    7 SE REGAN                ND   .75 INCH HAIL

06/23/02   BURLEIGH                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:21 PM CDTSevere Thunderstorm WarningBISDunn, Mercer54 min
Jun 23, 7:32 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton58 min
Jun 23, 7:57 PM CDTTornado WarningBISBurleigh33 min
Jun 23, 8:19 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward56 min
Jun 23, 8:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder61 min
Jun 23, 8:36 PM CDTTornado WarningBISMcHenry24 min
Jun 23, 8:46 PM CDTFlash Flood WarningBISMcHenry, Ward4 hr
Jun 23, 8:54 PM CDTSevere Thunderstorm WarningBISPierce36 min
Jun 23, 9:16 PM CDTSevere Thunderstorm WarningBISMcHenry59 min
Jun 23, 9:19 PM CDTSevere Thunderstorm WarningBISMcHenry56 min
Jun 23, 9:35 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman55 min
Jun 23, 10:02 PM CDTSevere Thunderstorm WarningBISFoster, Wells58 min
Jun 23, 10:31 PM CDTSevere Thunderstorm WarningBISMcIntosh59 min
Jun 23, 10:59 PM CDTSevere Thunderstorm WarningBISFoster61 min
Jun 24, 12:28 AM CDTSevere Thunderstorm WarningBISRolette62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.